Real Analysis Exchange

Small Combinatorial Cardinal Characteristics and Theorems of Egorov and Blumberg

Krzysztof Ciesielski and Janusz Pawlikowski

Full-text: Open access

Abstract

We will show that the following set theoretical assumption

$\mathfrak{c}=\omega_2$, the dominating number $\mathfrak {d}$ equals to $\omega_1$, and there exists an $\omega_1$-generated Ramsey ultrafilter on $\omega$

(which is consistent with ZFC) implies that for an arbitrary sequence $f_n\colon\mathbb{R}\to\mathbb{R}$ of uniformly bounded functions there is a set $P\subset\mathbb{R}$ of cardinality continuum and an infinite $W\subset\omega$ such that $\{f_n\restriction P\colon n\in W\}$ is a monotone uniformly convergent sequence of uniformly continuous functions. Moreover, if functions $f_n$ are measurable or have the Baire property then $P$ can be chosen as a perfect set. We will also show that cof$(\mathcal{N})=\omega_1$ implies existence of a magic set and of a function $f\colon\mathbb{R}\to\mathbb{r}$ such that $f\restriction D$ is discontinuous for every $D\notin\mathcal{N}\cap\mathcal{M}$.

Article information

Source
Real Anal. Exchange Volume 26, Number 2 (2000), 905-912.

Dates
First available in Project Euclid: 27 June 2008

Permanent link to this document
http://projecteuclid.org/euclid.rae/1214571379

Mathematical Reviews number (MathSciNet)
MR1844405

Zentralblatt MATH identifier
1017.26003

Subjects
Primary: 26A15: Continuity and related questions (modulus of continuity, semicontinuity, discontinuities, etc.) {For properties determined by Fourier coefficients, see 42A16; for those determined by approximation properties, see 41A25, 41A27} 03E35: Consistency and independence results
Secondary: 26A03: Foundations: limits and generalizations, elementary topology of the line 03E17: Cardinal characteristics of the continuum

Keywords
cofinality null sets uniform convergence Ramsey ultrafilter Blumberg theorem magic set

Citation

Ciesielski, Krzysztof; Pawlikowski, Janusz. Small Combinatorial Cardinal Characteristics and Theorems of Egorov and Blumberg. Real Anal. Exchange 26 (2000), no. 2, 905--912. http://projecteuclid.org/euclid.rae/1214571379.


Export citation

References

  • T. Bartoszyński, H. Judah, Set Theory, A K Peters, 1995.
  • J. Baumgartner, R. Laver, Iterated perfect-set forcing, Ann. Math. Logic 17 (1979), 271–288.
  • A. Berarducci, D. Dikranjan, Uniformly approachable functions and $UA$ spaces, Rend. Ist. Matematico Univ. di Trieste 25 (1993), 23–56.
  • H. Blumberg, New properties of all real functions, Trans. Amer. Math. Soc. 24 (1922), 113–128.
  • M. R. Burke, K. Ciesielski, Sets on which measurable functions are determined by their range, Canad. J. Math. 49 (1997), 1089–1116. (Preprint$^\star$ available. \footnotePreprints marked by $^\star$ are available in electronic form from Set Theoretic Analysis Web Page: http://www.math.wvu.edu/~kcies/STA/STA.html)
  • M. R. Burke, K. Ciesielski, Sets of range uniqueness for classes of continuous functions, Proc. Amer. Math. Soc. 127 (1999), 3295–3304. (Preprint$^\star$ available.)
  • K. Ciesielski, Set theoretic real analysis, J. Appl. Anal. 3(2) (1997), 143–190. (Preprint$^\star$ available.)
  • K. Ciesielski, Set Theory for the Working Mathematician,
  • K. Ciesielski, J. Pawlikowski, Covering property axiom CPA, work in progress$^\star$.
  • K. Ciesielski, S. Shelah, Model with no magic set, J. Symbolic Logic 64(4) (1999), 1467–1490. (Preprint$^\star$ available.)
  • S. Fuchino, Sz. Plewik, On a theorem of E. Helly, Proc. Amer. Math. Soc. 127(2) (1999), 491–497.
  • A. B. Kharazishvili, Strange Functions in Real Analysis, Pure and Applied Mathematics 229, Marcel Dekker, 2000.
  • S. Mazurkiewicz, Sur les suites de fonctions continues, Fund. Math. 18 (1932), 114–117.
  • A. Rosłanowski, S. Shelah, Measured Creatures, preprint.
  • S. Shelah, Possibly every real function is continuous on a non–meagre set, Publ. Inst. Mat. (Beograd) (N.S.) 57(71) (1995), 47–60.
  • W. Sierpiński, Remarque sur les suites infinies de fonctions (Solution d'un problème de M. S. Saks), Fund. Math. 18 (1932), 110–113.
  • S. Todorcevic, Partition problems in topology, Contemp. Math. 84, Amer. Math. Soc. 1989.